Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  Have there been any known thyroid problems occurring in patients on Yasmin or any drug interactions with Yasmin that may lead to thyroid problems?

A: Oral contraceptives increase levels of TBG (thyroid binding globulin) which carries the thyroid hormones in the blood. TBG acts as a storage pool and the hormones attached to it cannot move from blood into tissue. Hence they are inactive.

Because of this, some women on thyroid medication such as Synthroid, Levoxyl, Unithroid, Armour thyroid and others may need a slight increase in their thyroid dose. Those with borderline low thyroid who did not need treatment previously might need it if they start on an OC. For the vast majority of women who do not have a thyroid condition, OCs will have no significant effect.

Yasmin is no different from other birth control pills with respect to the thyroid.

For those on thyroid replacement who start an OC, it is prudent to have a TSH measurement 6 to 8 weeks after starting the pill.

Hope this is helpful.

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by